Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2018, 5:41 PM CDT for 4 counties in Iowa. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 5:41 PM CDT (22:41 UTC)
- Expired
- May 28, 2018, 6:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 172 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:43 PM CDT | TSTM WND DMG | 1 Nnw Mason City, IA | WIDESPREAD TREE DAMAGE. BRANCHES UP TO 2 TO 3 INCHES IN DIAMETER. |
| May 28, 5:47 PM CDT | TSTM WND DMG | Mason City, IA | NUMEROUS 3-4 INCH DIAMETER TREE BRANCHES DOWN THROUGHOUT MASON CITY. A FEW LARGER TREES DOWN AS WELL. HAIL OF UNKNOWN SIZE. TIME ESTIMATED BY RADAR. |
| May 28, 5:49 PM CDT | TSTM WND DMG | 2 E Ventura, IA | 6 INCH DIAMETER TREE LIMBS AND MULTIPLE POWER LINES DOWN THROUGHOUT THE TOWN OF CLEAR LAKE. SEVERAL BOATS ON CLEAR LAKE HAVE EITHER CAPSIZED OR LOST POWER. TIME ESTIMATED BY RADAR. |
| May 28, 5:56 PM CDT | HAIL 1 | 1 Nnw Mason City, IA | HAILING FOR 5 MINUTES. UP TO QUARTER SIZED HAIL DRIVEN BY THE WIND. HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 2678 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
164
WUUS53 KDMX 282241
SVRDMX
IAC033-081-189-195-282345-
/O.NEW.KDMX.SV.W.0069.180528T2241Z-180528T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
541 PM CDT MON MAY 28 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Worth County in north central Iowa...
Northeastern Hancock County in north central Iowa...
Northern Cerro Gordo County in north central Iowa...
Eastern Winnebago County in north central Iowa...
* Until 645 PM CDT.
* At 540 PM CDT, a severe thunderstorm was located near Clear Lake,
or 8 miles southwest of Mason City, moving north at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Mason City, Forest City, Northwood, Lake Mills, Nora Springs,
Manly, Emmons, Clear Lake, Mason City Municipal Airport, Rice Lake,
Ventura, Plymouth, Fertile, Leland, Kensett, Grafton, Hanlontown,
Joice, Rock Falls and Scarville.
This includes Interstate 35 between mile markers 191 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4303 9303 4316 9368 4350 9363 4350 9302
TIME...MOT...LOC 2240Z 186DEG 18KT 4310 9336
HAIL...1.25IN
WIND...70MPH
$$
Lee3 follow-up statements
802
WWUS53 KDMX 282302
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
602 PM CDT MON MAY 28 2018
IAC033-081-189-195-282345-
/O.CON.KDMX.SV.W.0069.000000T0000Z-180528T2345Z/
Worth IA-Hancock IA-Cerro Gordo IA-Winnebago IA-
602 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WORTH...NORTHEASTERN HANCOCK...NORTHERN CERRO GORDO AND EASTERN
WINNEBAGO COUNTIES...
At 602 PM CDT, a severe thunderstorm was located over Manly, or 7
miles north of Mason City, moving north at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Mason City, Forest City, Northwood, Lake Mills, Nora Springs, Manly,
Emmons, Clear Lake, Mason City Municipal Airport, Rice Lake, Ventura,
Plymouth, Fertile, Leland, Kensett, Grafton, Hanlontown, Joice, Rock
Falls and Scarville.
This includes Interstate 35 between mile markers 191 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4303 9303 4316 9368 4350 9363 4350 9302
TIME...MOT...LOC 2302Z 195DEG 25KT 4326 9320
HAIL...1.25IN
WIND...70MPH
$$
Lee149
WWUS53 KDMX 282329
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
629 PM CDT MON MAY 28 2018
IAC081-282339-
/O.CAN.KDMX.SV.W.0069.000000T0000Z-180528T2345Z/
Hancock IA-
629 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4311 9303 4322 9342 4337 9361 4350 9361
4350 9302
TIME...MOT...LOC 2329Z 186DEG 18KT 4340 9318
$$
IAC033-189-195-282345-
/O.CON.KDMX.SV.W.0069.000000T0000Z-180528T2345Z/
Worth IA-Cerro Gordo IA-Winnebago IA-
629 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WORTH...NORTHEASTERN CERRO GORDO AND NORTHEASTERN WINNEBAGO
COUNTIES...
At 629 PM CDT, a severe thunderstorm was located near Northwood,
moving north at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Mason City, Northwood, Lake Mills, Nora Springs, Manly, Emmons, Rice
Lake, Plymouth, Fertile, Kensett, Grafton, Hanlontown, Joice, Rock
Falls, Bolan, Lake Mills Municipal Airport, Hogsback Wildlife Area,
Northwood Municipal and Rice Lake State Park.
This includes Interstate 35 between mile markers 198 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4311 9303 4322 9342 4337 9361 4350 9361
4350 9302
TIME...MOT...LOC 2329Z 186DEG 18KT 4340 9318
HAIL...1.00IN
WIND...70MPH
$$
Lee305
WWUS53 KDMX 282344
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
644 PM CDT MON MAY 28 2018
IAC033-189-195-282353-
/O.EXP.KDMX.SV.W.0069.000000T0000Z-180528T2345Z/
Worth IA-Cerro Gordo IA-Winnebago IA-
644 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR WORTH...NORTHEASTERN CERRO
GORDO AND NORTHEASTERN WINNEBAGO COUNTIES WILL EXPIRE AT 645 PM
CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
LAT...LON 4311 9303 4322 9342 4337 9361 4350 9361
4350 9302
TIME...MOT...LOC 2343Z 186DEG 18KT 4346 9317
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:29 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 28, 3:29 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 329 PM CDT Mon May 28 2018 .SHORT TERM.../Tonight through Tuesday/ Issued at 329 PM CDT Mon May 28 2018 Scattered storms are ongoing currently, but similar to previous days will diminish quickly as sunset approaches and peak heating is lost. In the meantime, potential for numerous strong to severe storms will be severely limited by their inability to organize in the lackluster shear environment. Instead, isolated strong to severe storms may occur with primary hail/wind threats and will be short lived. Activity will primarily occur over the southwest half to two thirds of the state, with the best strong to severe threat over central and southern Iowa where MUCAPE values in excess of 3000 J/kg exist. While Tuesday will once again be a day well above normal, around 15 degrees above, it will trend cooler than this weekend as 850 mb temps fall back into the 17 to 19 deg C range versus the 20+ of late. Resulting highs will top out in the low 90s. Do not anticipate another round of heat headlines or weather statements with temperatures stepping in the right direction and apparent temperatures primarily in the low 90s. With the compounding affects of the early season heat, it will remain important to take necessary precautions tomorrow in any event. The larger 500 mb pattern will see disruptions as the upper level trough over the Rockies begins to move out and Alberto moves up into the western Ohio Valley. Forcing continues to look a bit disjointed as a result of the two competing systems and Iowa mostly in the middle. Regardless, more widespread shower/storm activity expected as first wave of forcing off the western trough moves into the area. Threat for severe remains low with sub-par wind profiles, but threat for an isolated strong to severe storm threat remains mostly over western areas, not dissimilar to today and the previous days. .LONG TERM.../Tuesday night through Monday/ Issued at 329 PM CDT Mon May 28 2018 From Tuesday night through Wednesday a fairly weak 500 mb trough will move over the Dakotas and Minnesota, with its southeastern periphery moving over Iowa and scooping former sub-tropical storm Alberto northward across Illinois and Indiana. With our forecast area lying between these two systems we can expect increasing cloud cover, holding temperatures in check a bit compared to the previous several days, while the broad forcing along the periphery of the northwestern trough and possibly the outermost fringes of influence from Alberto lead to more scattered thunderstorms at times. From late Wednesday night into Friday night another deep-layer ridge will build across the region, bringing a return of dry and warmer weather to end the work week. It does not appear the heat will be as pervasive as the current heat wave, with highs more in the lower 90s, but it is possible by Friday afternoon temperatures could rise more into the mid-90s bringing back some marginally hazardous effects. We will be watching this in the coming days. The late week warm-up will be short lived as a more longitudinally extensive trough finally pushes across the region next Saturday, bringing highs more in the low to mid 80s range next weekend. The passage of the trough will likely bring more showers and thunderstorms between late Friday night and early Sunday morning, but confidence in timing and extent is low. The overall synoptic pattern does not appear to support organized severe weather, and the odds of severe thunderstorms look relatively low. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1223 PM CDT Mon May 28 2018 VFR conditions will continue to prevail at most sites throughout the TAF period. An unlucky few, namely KDSM/KFOD and possibly KMCW, may see short periods of MVFR as isolated to scattered convection is again expected today. However confidence is low in storms actually affecting any of the sites and causing restrictions due to the scattered nature expected. VCTS and any restrictions will subside shortly after about 01z. Winds will predominantly turn southerly into the afternoon, and complicating matters is remnant outflow from morning convection/precipitation over SW Wisconsin. It has moved through parts of NE and NC Iowa and continues to produce easterly/southeasterly winds around 10-15 kts with gusts in excess of 20kts. Has and will continue to affect KMCW/KALO over the next couple hours. && .CLIMATE... Issued at 329 PM CDT Mon May 28 2018 The temperature has reached at least 97 degrees at the Des Moines International Airport so far today. This marks the third consecutive day of at least 96 degrees, with the daily record high temperature being broken on all three days. Previous to this year there were only three days of 96 degrees or higher ever recorded at Des Moines this early in the season, so that has now been doubled. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ059-060. && SHORT TERM...Curtis LONG TERM...Lee AVIATION...Curtis CLIMATE...Lee
Hazardous weather outlook, May 28, 2:18 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 218 PM CDT Mon May 28 2018 IAZ059-060-073-291100- Dallas-Polk-Warren- 218 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Isolated thunderstorms are expected late this afternoon and evening. A strong storm or two is possible, producing small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will return between Tuesday afternoon and Wednesday evening, then again around Saturday. At this time the threat of severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ004>007-015>017-023>028-033>039-044>050-057-058-061-062- 070>072-074-075-081>086-092>097-291100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass- Adair-Madison-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 218 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated thunderstorms are expected late this afternoon and evening. A few strong storms are possible, producing small hail and gusty winds. Unseasonably hot conditions continue today with heat index values around 95 to 100 through the evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will return between Tuesday afternoon and Wednesday evening, then again around Saturday. At this time the threat of severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Lee
In the hours before
Local storm report, May 28, 5:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 3 NW CARLISLE 41.53N 93.53W
05/28/2018 E1.00 INCH POLK IA PUBLIC
MPING REPORT OF QUARTER SIZED HAIL.
&&
BSSLocal storm report, May 28, 5:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 NNE GOODELL 42.94N 93.61W
05/28/2018 M1.00 INCH HANCOCK IA TRAINED SPOTTER
WIND DAMAGE ALSO REPORTED WITH THIS STORM
SENT VIA LSR AT 507 PM.
0507 PM TSTM WND DMG 1 NNE GOODELL 42.94N 93.61W
05/28/2018 HANCOCK IA TRAINED SPOTTER
10 INCH DIAMETER TREE (ABOUT 12 FEET TALL)
DOWN ALONG WITH SEVERAL SMALLER BRANCHES.
QUARTER HAIL ALSO REPORTED AT 510 PM (SENT
VIA NEW LSR).
&&Local storm report, May 28, 5:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST CLARION AIRPORT 42.74N 93.76W
05/28/2018 M58 MPH WRIGHT IA AWOS
AWOS STATION CAV, CLARION AIRPORT.
&&Local storm report, May 28, 5:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG CARLISLE 41.50N 93.49W
05/28/2018 WARREN IA PUBLIC
LARGE TREE BRANCH DOWN. VIA SOCIAL MEDIA.
&&
BSSLocal storm report, May 28, 5:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST 3 E GARNER 43.09N 93.54W
05/28/2018 E65 MPH HANCOCK IA PUBLIC
2 INCH TREE LIMBS DOWN. DEBRIS BLOWING
ACROSS THE ROAD. UP TO NICKEL SIZED HAIL.
&&
BSSLocal storm report, May 28, 5:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND GST MASON CITY MUNICIPAL AI 43.16N 93.33W
05/28/2018 M63 MPH CERRO GORDO IA ASOS
ASOS STATION MCW, MASON CITY MUNICIPAL
AIRPORT.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:30 PM CDT | Special Weather Statement | DMX | Calhoun | 45 min |
| May 27, 8:01 PM CDT | Heat Advisory | DMX | Dallas, Polk, Warren | 24 hr |
| May 28, 2:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 40 min |
| May 28, 3:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 25 min |
| May 28, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 28 min |
| May 28, 3:42 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 48 min |
| May 28, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 40 min |
| May 28, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 27 min |
| May 28, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 57 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.